Illinois, 2025

Damaging Winds in Illinois, March 30, 2025

March 30, 2025 · NWS LOT · 12 events in 5 counties and zones

A line of strong to severe thunderstorms moved across northern IL during the afternoon of the 30th producing instances of wind damage across parts of the Chicago metro area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

A line of strong to severe thunderstorms moved across northern IL during the afternoon of the 30th producing instances of wind damage across parts of the Chicago metro area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Mar 30, 11:38 AM CST, 55 minutes earlier. Its key messages:

  • There is a threat for severe weather areawide on Sunday especially between 11 AM and 5 PM CDT that includes all hazards (damaging winds, damaging hail, tornadoes).
  • A period of below average temperatures is expected Monday and Tuesday before another storm system (with a threat for severe weather) arrives on Wednesday.
Area forecast discussion, Mar 30, 11:38 AM CST, 55 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
1238 PM CDT Sun Mar 30 2025

.KEY MESSAGES...

- There is a threat for severe weather areawide on Sunday
  especially between 11 AM and 5 PM CDT that includes all
  hazards (damaging winds, damaging hail, tornadoes).

- A period of below average temperatures is expected Monday and
  Tuesday before another storm system (with a threat for severe
  weather) arrives on Wednesday.

&&

.MESOSCALE...
Issued at 1048 AM CDT Sun Mar 30 2025

We continue to closely monitor and analyze the mesoscale
environment across our area and to the southwest for the
development of severe convection over the next several hours. A
MCV tied into the broader mid-level trough is well-defined and
centered roughly 100 miles west of St. Louis as of 10am. While
the MCV has been mostly benign through the morning, it will
begin to interact with a plume of mid 60s dew points and notable
ongoing clearing just east of the Mississippi River and into
central Illinois.

Expectations are that convection should erupt within the next
hour or so over or just east of the MS River. An incoming 60
knot mid-level jet, 0-1km shear surpassing 25 knots with more
than 60 degrees off the orientation of the convection, and
impressive 0-3km CAPE values over 150 j/kg should yield rapid
upscale growth of a line of severe convection east of I-55
through mid-afternoon. Damaging wind can be expected, with large
hail also possible with any embedded supercell structures. Also,
significant wind (>75 mph) would be favored with any localized
bowing segments of the convection.

With the MCV/wave expected to track within a county or so of
I-55, severe convection could extend well into the Chicago
metro. A localized tornado threat will also exist over the
Chicago metro (and with any kinks in the main line) where the
trajectory of convection arcing into the MCV would maximize
effective low-level shear.

Kluber

&&

.DISCUSSION...
Issued at 313 AM CDT Sun Mar 30 2025

Through Monday:

Primary forecast concern remains severe potential today.

In the short term, widespread light rain and drizzle developed
late Saturday evening and is slowly lifting northeast across
northeast IL. This is expected to end by daybreak. The frontal
boundary will slowly lift back north, though only medium
confidence on how fast this occurs. While areas of fog will
remain possible, especially along the Lake Michigan shore, low
level winds are already in the 20-30kt range and this is likely
keeping the low levels mixed just enough to prevent dense fog,
but will continue to monitor trends early this morning.

An area of thunderstorms across northeast IA will continue
lifting northeast through daybreak and may move across the far
northwest cwa and possibly the Rockford area. These storms are
not expected to be severe but gusty winds and small hail would
be possible.

Attention then turns to ongoing convection moving northeast into
western MO and how this activity will influence the convective
evolution for the local area later today. It appears there are
three possible scenarios. The first, the current convection
continues moving northeast and into the western half of the cwa,
perhaps west of I-57. While this activity would likely have
gusty winds and small hail and perhaps even an isolated severe
storm, this would help stabilize the northern cwa with later/new
convection likely ending up across the southeast half or third
of the cwa. Current timing would suggest an arrival into the
southwest cwa in the 14z hour and then spreading across the cwa
through late morning. The HRRR has been consistently showing
this possibility for many runs.

The second scenario is the activity entering MO slows and
weakens and then reignites midday over the cwa, which will would
then allow for a severe threat further north, including much of
the Chicago metro. The RAP and to some extent the NAMnest
suggest this possibility.

The third possibility, the activity moving in MO weakens/
dissipates and this morning is somewhat quiet, until new storms
develop. This too would bring the severe threat further north
and into the Chicago metro area. The ECMWF had been showing this
possibility for several runs but with the 00z run, now has at
least isolated activity this morning, making this probably the
least likely of the three possibilities.

Despite the uncertainty, the overall message remains the same.
Low pressure will pass across the northern cwa this afternoon,
with thunderstorms expected, some severe, with the highest
coverage and best severe potential, likely south of I-80. The
new SPC Day1 outlook is very similar to the previous Day2
outlook. Higher confidence will materialize as trends emerge
with the convection moving through MO this morning.

Any storms that develop today will be racing to the northeast
at 50-60 mph and it appears the activity will be east of the cwa
by 22z-23z. Have adjusted pops accordingly, going dry in the
west by late afternoon as a cold front moves across the area.
After highs in the mid/upper 60s northwest, lower 70s rest of
the area today, temps will steadily drop tonight with lows
Monday morning in the lower/mid 30s. Southwest winds may gust as
high as 35 mph today, then turn west/northwest behind the front
and while speeds/gusts will diminish some by Monday morning,
wind chills may be in the 20s for much of the area.

Precip trends for tonight have steadily lowered with most of the
models suggesting only a few rain/snow showers across the
northeast cwa and have lowered pops to low chance. Much of the
southwest/southern cwa may end up dry. Highs only reach the mid
40s Monday with winds turning off Lake Michigan Monday
afternoon. cms

Monday Night through Saturday:

After a chilly start to the work week temperatures will
gradually moderate toward midweek when multiple rounds of
thunderstorms are possible late Tuesday night through Wednesday,
some of which could be severe.

Another low pressure system is forecast to lift across the
Upper Midwest toward midweek which will bring yet another period
of inclement weather to the local area. Guidance has trended
more consistently earlier with the onset of showers and
thunderstorms, with strong to possibly severe thunderstorms
moving into the area as early as the pre-dawn hours early
Wednesday morning (potentially in a weakening phase) near and
west of I-39. This coincides with where the Storm Prediction
Center introduced a Level 2 of 5 severe weather threat on Day
3. Additional waves of showers and storms are possible through
the day on Wednesday. Depending on the timing of storms exiting
in the morning there is a window for another round of strong to
severe storms in the afternoon and early evening. Similar to
today's (Sunday) setup, given the conditional nature of the
severe threat, expect updates over the coming days to the
forecast.

Uncertainty increases late week into the weekend when another
system is forecast to move across the broader region, though
differences in its placement remain. For now NBM rain chances
seem appropriate (highest south of I-80) with temperatures
generally in the 50s to lower 60s.

Petr

&&

.AVIATION /18Z TAFS THROUGH 00Z TUESDAY/...
Issued at 1238 PM CDT Sun Mar 30 2025

Key Aviation Messages for the current TAF period:

- Scattered storms are expected through 21Z, some of which may
  become severe

- Gusty southwest winds through the TAF period, before a lake
  breeze arrives Monday afternoon for northeast winds

- MVFR cigs through Monday morning

- Brief showers that may have some snow mixed in around 06Z
  close to the Wisconsin/Illinois stateline

Cloud cover has broken up for a brief VFR window through
18-1830Z. However, the clearer skies to the south which has
allowed for destabilization in southern Illinois with storms
starting to develop. TAFs were issued with prevailing -SHRA at
the start, but there may be a delay for when showers are
specifically at terminals. No changes were made to the TEMPO for
Chicago terminals with 19Z to 21Z being the main window for
stronger scattered storms to pass over terminals, some of which
may be severe. For RFD, however, is expected to have lower
instability dropping the probability for thunder below 30
percent. Therefore, with decreased confidence in having thunder,
it was kept out of the TAFs and will be handled tactically if it
does materialize. As storms pass over terminals, expected lower
cigs near IFR levels, lower vis from heavier rainfall, and
strong wind gusts.

As the front moves through, other than some lingering showers
trailing behind, drier conditions are expected after 21Z, but
the MVFR cigs are expected to remain through the evening. There
is a slim chance for some lowering to IFR overnight, but not
generally expected.

The surface low driving today's storms will continue to move
east-northeast through the night. Moisture will wrap around the
low and temperatures will drop. There is a brief window for
showers, but confidence was for terminals closer to the
Wisconsin stateline. As temperatures drop, there is a chance for
some snow to mix in for a brief window of -RASN.

Lastly, winds are expected to be out of the southwest through
most TAF periods. Gusts will slowly diminish through this
evening, but gusts around 20 knots are certainly possible
through Monday early afternoon. However, a lake breeze is
expected to develop in the mid afternoon. Later TAF packages
will likely fine tuned the timing for clearing to VFR as well as
the flip to northeast winds for Chicago terminals.

DK

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...Small Craft Advisory until 4 AM CDT Tuesday for the IL and IN
     nearshore waters.

&&

Visit us at weather.gov/chicago
Hazardous weather outlook, Mar 30, 10:57 AM CST, 1 hour 36 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
1157 AM CDT Sun Mar 30 2025

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-311700-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
1157 AM CDT Sun Mar 30 2025 /1257 PM EDT Sun Mar 30 2025/

This Hazardous Weather Outlook is for portions of north central
Illinois...northeast Illinois and northwest Indiana.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Significant Thunderstorm Risk this afternoon...with an associated:
     Level 2 of 5 Tornado Risk.
     Level 3 of 5 Damaging Wind Risk...up to 75 mph.
     Level 3 of 5 Large Hail Risk...up to 2 inch diameter.

DISCUSSION...

Severe thunderstorms are possible this afternoon primarily around
and southeast of a line from La Salle County to the northern
Chicago suburbs. All modes of severe weather are possible,
including large hail, damaging winds and tornadoes.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Tuesday Night...
  Limited Thunderstorm Risk...with an associated:
     Level 2 of 5 Severe Thunderstorm Risk.
Wednesday...
  Limited Flooding Risk.
  Elevated Thunderstorm Risk...with an associated:
     Level 3 of 5 Severe Thunderstorm Risk.

DISCUSSION...

Periods of thunderstorms are possible late Tuesday night into
Wednesday across the entire area. Some of these thunderstorms
may become severe. Heavy rain and localized flooding will also
be possible.

.SPOTTER INFORMATION STATEMENT...

  Spotters will likely be needed through late this afternoon.

GENERAL STORM MOTION OF THE DAY:

  Moving toward the northeast at 50 to 60 mph.

LMZ740>745-311700-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
1157 AM CDT Sun Mar 30 2025

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Hazardous conditions for small craft.
  Significant Thunderstorm Risk...with an associated:
     Thunderstorm Waterspout Risk
     Level 3 of 5 Thunderstorm Wind Gust Risk...up to 60 kt.
     Level 2 of 5 Hail Risk...up to 2 inch diameter.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Monday and Tuesday...
  Hazardous conditions for small craft are likely.
Wednesday...
  Hazardous conditions for small craft are likely.
  Elevated Thunderstorm Risk...with an associated:
     Level 3 of 5 Severe Thunderstorm Risk.

Kluber

Visit us at www.weather.gov/chicago

The radar

The Chicago radar (KLOT), 53 km away, was scanning. The volume nearest the first event began at 18:31 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Kane

When
March 30, 12:33 PM CST
Where
Kane County, 1.44 mi SSE of Plato Center
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.010, -88.420

Kane County EMA reported fence damage along Muirhead Rd near Plato Center.

Thunderstorm Wind, Kane

When
March 30, 12:37 PM CST
Where
Kane County, 0.22 mi SE of Wildwood Valley
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.058, -88.376

Kane County EMA reported a tree down and blocking eastbound lanes of Highland Ave at Coombs Rd in Wildwood Valley.

Thunderstorm Wind, Kane

When
March 30, 12:43 PM CST
Where
Kane County, 0.51 mi W of Sleepy Hollow
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
42.090, -88.310

A photo from broadcast media showed an evergreen tree uprooted near Sleepy Hollow.

Thunderstorm Wind, Kane

When
March 30, 12:46 PM CST
Where
Kane County, 0.85 mi N of Carpentersville
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.132, -88.258

Kane County EMA reported power lines down along Arrow St and Austin Ave in Carpentersville.

Thunderstorm Wind, Kane

When
March 30, 12:46 PM CST
Where
Kane County, 0.6 mi NE of Elgin
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.045, -88.271

Kane County EMA reported a broken tree branch down onto power lines near Fremont St and Hill Ave in Elgin.

Thunderstorm Wind, McHenry

When
March 30, 12:52 PM CST
Where
McHenry County, 0.86 mi SE of Cary
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.200, -88.240

A report was received of downed power lines spawning a fire near Cary.

Thunderstorm Wind, Iroquois

When
March 30, 12:58 PM CST
Where
Iroquois County, 2.95 mi SW of Crescent City
Measured
57 kt (66 mph) measured gust
Reported by
Public
Coordinates
40.740, -87.900

Private weather station KILGILMA8 recorded a 66 mph gust southeast of Gilman.

Thunderstorm Wind, Iroquois

When
March 30, 1:17 PM CST
Where
Iroquois County, 2.7 mi ESE of Beaverville
Measured
52 kt (60 mph) measured gust
Reported by
Public
Coordinates
40.940, -87.600

Thunderstorm Wind, Kankakee

When
March 30, 1:24 PM CST
Where
Kankakee County, 0.86 mi SW of Ahern
Measured
54 kt (62 mph) measured gust
Reported by
Public
Coordinates
41.140, -87.610

Thunderstorm Wind, Cook

When
March 30, 1:31 PM CST
Where
Cook County, 0.87 mi NNE of Orland Hills
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.591, -87.833

A 1.5 diameter tree branch was broken near Chadbourn Dr and 88th Ave in Orland Hills.

Thunderstorm Wind, Cook

When
March 30, 1:39 PM CST
Where
Cook County, 0.7 mi E of South Chicago Heights
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.482, -87.627

A roof was blown off of a building near Sauk Trail and Holeman Ave in Steger.

Thunderstorm Wind, Cook

When
March 30, 1:45 PM CST
Where
Cook County, Lynwood
Measured
64 kt (74 mph) measured gust
Reported by
Public
Coordinates
41.520, -87.560

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2025Every state in 2025This day in weather historyWarnings in Illinois, March 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1244553, 1244554, 1244555, 1244556, 1244557, 1244558, 1244559, 1244560, 1244562, 1244565, 1244567, 1244568.